Texas, 2016

High Wind in Texas, March 23, 2016

March 23, 2016 · NWS LUB · 10 events in 8 counties and zones

Following a Pacific cold front early in the morning, a potent upper low in southeast Colorado spread a belt of very strong southwesterly winds over much of the South Plains and Texas Panhandle. Winds of 30 to 45 mph with some gusts of 58 mph or greater occurred for up to several hours.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following a Pacific cold front early in the morning, a potent upper low in southeast Colorado spread a belt of very strong southwesterly winds over much of the South Plains and Texas Panhandle. Winds of 30 to 45 mph with some gusts of 58 mph or greater occurred for up to several hours. The most intense wind gusts were focused in the southern Texas Panhandle and resulted in some power outages in Tulia from downed lines. A cinder block fence in Plainview was also toppled from the high winds. Fortunately, the lack of severe drought conditions limited the extent and severity of blowing dust with most areas only seeing visibilities reduced to four or five miles during the peak of the high winds.

The maximum wind gusts of 67 mph were recorded by two Texas Tech University West Texas mesonet stations: Mackenzie Reservoir at 1205 CST and Silverton at 1300 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 5:16 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 23, 5:16 AM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
616 AM CDT WED MAR 23 2016

.AVIATION...
WIND IS THE ISSUE TODAY. WINDS TO BECOME WEST AND INCREASE ABOUT
15Z THEN INCREASE FURTHER AROUND 18Z. SHOULD HAVE SOME BLDU
RESTRICTING VSBY AT KLBB AND KPVW DURING THE AFTN. A COLD FRONT
EARLY EVENING WILL SHIFT WINDS TO THE NW WITH SOME DECREASE IN
SPEEDS...BUT MAINTAINING GUSTY NATURE.

&&

.PREV DISCUSSION... /ISSUED 429 AM CDT WED MAR 23 2016/

SHORT TERM...
STRAIGHT FORWARD WIND EVENT TODAY. STRONG MID TO UPPER LEVEL LOW TO
MOVE OFF THE COLORADO ROCKIES EARLY THIS MORNING TO WRN KANSAS
MIDDAY AND NORTH CNTL KANSAS END OF TODAY. DRYLINE/TROUGH/PACIFIC
COLD FRONT TO MOVE ACROSS THE FCST AREA THIS MORNING AS THE PARENT
LOW MOVES ACROSS THE CNTL HIGH PLAINS. TIGHT MID LEVEL HEIGHT
GRADIENT AND PROGGED 700 MB WINDS ON THE ORDER OF 50-60 KTS AND 500
MB WINDS NEAR 100 KTS ALL IN LINE WITH A WINDY. THE QUESTION OF THE
DAY IS THE MAGNITUDE OF THAT WIND AT THE SFC. PATTERN AND MOS PROGS
POINT TO NEED TO THINK ABOUT HIGH WIND WARNING. SOME CONCERN
INITIALLY THAT LOW LEVEL COLD ADVECTION RESULTING IN HIGH TEMPS
TODAY 15-20 DEGREES COOLER THAN YESTERDAY MIGHT LIMIT MIXING
POTENTIAL...BUT PROGGED SOUNDINGS HAVE MIXING TO 550 MB SUGGESTING
MOMENTUM TRANSFER TO THE SFC SHOULD BE QUITE EFFICIENT. GIVEN THIS
SET UP WILL SIDE WITH HIGHER END OF MOS AND CONVERT THE WIND
ADVISORY TO A HIGH WIND WARNING. EXCEPTION WILL BE THE FAR SOUTHEAST
/KENT AND STONEWALL/ WHERE LOWER ELEVATION AND WEAKER SFC
PRESSURE GRADIENT POINT TO MORE DIFFICULTY IN REACHING HIGH WIND
CRITERIA.

CANADIAN COLD FRONT TO SWEEP THROUGH THE FCST AREA THIS EVENING.
BREEZY BEHIND IT...BUT MUCH LOWER THAN DAYTIME WIND SPEEDS. LOW
TEMPS NEAR MOS LOOK REASONABLE.

LONG TERM...
MUCH QUIETER PATTERN ENSUES ON THURSDAY WITH SURFACE RIDGING
BUILDING THROUGH THE DAY AND SERVING TO EASE WINDS ACCORDINGLY.
FLOW ALOFT WILL REMAIN CYCLONIC...BUT MORE BROAD IN NATURE THAN
TODAY BEFORE SHARPENING BY SATURDAY AS A COMPACT TROUGH TRACKS
NEAR OR JUST NORTH OF I-40 FROM NM-TX. THE GFS IS RECEIVING NO
SUPPORT FROM REMAINING GUIDANCE IN CLOSING THIS WAVE OFF AND
SLOWING ITS PROGRESS CONSIDERABLY FROM EARLIER RUNS...SO WE ARE
NOT INCLINED TO GIVE THIS MUCH CREDIT FOR NOW. AHEAD OF THIS
WAVE...MODIFIED GULF MOISTURE SHOULD BE RETURNING MAINLY NEAR AND
EAST OF THE 100TH MERIDIAN WHICH COULD LATER SUPPORT SOME STRONG
T-STORMS EAST OF OUR DOMAIN AS A COLD FRONT DIVES SOUTH.
ELSEWHERE...IT NOW APPEARS MOISTURE VOIDS ALOFT WILL REMAIN TOO
STUBBORN FOR MEASURABLE PRECIP AS THE TROUGH ARRIVES SAT NIGHT...
HOWEVER WE ARE RETAINING SOME LOW POPS IN OUR FAR NRN AND ERN
ZONES WHERE MID-LEVEL COOLING AND LOW LEVEL MOISTURE
/RESPECTIVELY/ APPEAR MORE FAVORABLE FOR LIGHT PRECIP. DEGREE OF
COLD ADVECTION BY MIDNIGHT SUNDAY STILL SUPPORTS SOME VERY LIGHT
SNOW PROFILES IN THE SWRN PANHANDLE.

THE WEEKEND COLD FRONT WILL LIKELY INFLICT DAMAGE TO MOISTURE
RECOVERY IN THE NORTHWEST GULF OF MEXICO. UPSHOT OF THIS IS THAT
THIS WILL IMPACT THE QUALITY OF MOISTURE RETURN NEXT WEEK AHEAD OF
LOW HEIGHT ANOMALIES FOCUSING FROM THE GREAT BASIN TO THE FOUR
CORNERS. BEHAVIOR OF THIS UPPER LOW IS STILL LARGELY UP IN THE
AIR DUE TO PHASING ISSUES WITH A NORTHERN STREAM TROUGH BY
TUESDAY. SHOULD GULF MOISTURE RECOVERY PROVE BETTER THAN
EXPECTED...THEN SEVERAL RIPPLES IN SWLY UPPER FLOW AHEAD OF THE
UPPER LOW MAY OPEN THE DOOR TO MOIST CONVECTION BY THE END OF THIS
FORECAST WINDOW. OTHERWISE...NO SIGNIFICANT CHANGES WERE NECESSARY
TO THE INHERITED FORECAST THEME.

FIRE WEATHER...
PRETTY CLOSE TO A CLASSIC EXTREME FIRE WEATHER SET UP WITH A STRONG
CLOSED LOW MOVING ACROSS WRN KANSAS...100 KT JET STREAK AT 500
MB...ETC. SOME COLD ADVECTION BEHIND THE PACIFIC COLD FRONT WILL
LIMIT HIGH TEMPERATURES ON THE CAPROCK TO NEAR NORMAL...BUT THAT
SAME AIR MASS WILL BE VERY DRY WITH DEW POINTS IN THE SINGLE DIGITS.
RESULT WILL BE MINIMUM RH BTWN 5 AND 15 PCT WHILE WINDS WILL PUSH
30-35 MPH AT THE 20 FT LEVEL.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
TXZ021>044.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ043-044.

BLOWING DUST ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ021>024-
027>030-033>036-039>042.

HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ021>042.

&&

07/93/07
Hazardous weather outlook, Mar 23, 3:42 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
442 AM CDT WED MAR 23 2016

TXZ021>044-240945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
442 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH WILL
IMPACT MUCH OF THE OUTLOOK AREA TODAY. BLOWING DUST IS LIKELY ON
THE CAPROCK WHERE VISIBILITIES OF A MILE OR LESS ARE POSSIBLE OVER
LARGE AREAS. A HIGH WIND WARNING AND BLOWING DUST ADVISORY ARE IN
EFFECT FROM 9 AM UNTIL 9 PM FOR MUCH OF THE REGION...WITH A WIND
ADVISORY VALID FOR KENT AND STONEWALL COUNTIES. A RED FLAG
WARNING IS ALSO IN EFFECT FOR ALL AREAS FROM NOON UNTIL 9 PM FOR
DANGEROUS WILDFIRE CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Castro

When
March 23, 9:20 AM CST to 1:25 PM CST
Where
Castro forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 23, 9:50 AM CST to 3:40 PM CST
Where
Lamb forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 23, 10:15 AM CST to 3:20 PM CST
Where
Briscoe forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 23, 10:22 AM CST
Where
Parmer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 23, 10:50 AM CST to 2:00 PM CST
Where
Swisher forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$2,000
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 23, 11:15 AM CST to 1:15 PM CST
Where
Hale forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$1,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 23, 12:25 PM CST to 3:25 PM CST
Where
Briscoe forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
March 23, 2:15 PM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 23, 2:25 PM CST
Where
Bailey forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 23, 2:45 PM CST
Where
Lamb forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616075, 616081, 616078, 616076, 616077, 617307, 616079, 616083, 616080, 616082.